Alert archive / Wisconsin / Wind Advisories in 2024

Wind Advisory 6, NWS Green Bay, WI

November 20, 20244 counties in Wisconsin

NWS Green Bay, WI issued this wind advisory at Nov 20, 2024, 2:40 AM CST for 4 counties in Wisconsin. It took effect at Nov 21, 2024, 6:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2024, 2:40 AM CST (08:40 UTC)
In effect from
Nov 21, 2024, 6:00 AM CST
Expired
Nov 21, 2024, 2:19 PM CST
In force
8 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Door County, WI, Kewaunee County, WI, Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 37 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WWUS73 KGRB 200840
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
240 AM CST Wed Nov 20 2024

WIZ022-039-040-050-201800-
/O.NEW.KGRB.WI.Y.0006.241121T1200Z-241121T2200Z/
Door-Brown-Kewaunee-Manitowoc-
Including the cities of Sturgeon Bay, Two Rivers, Fish Creek,
Green Bay, Manitowoc, Sister Bay, Luxemburg, and Kewaunee
240 AM CST Wed Nov 20 2024

...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM CST THURSDAY...

* WHAT...North to northeast winds 20 to 30 mph with gusts up to 50 
  mph expected.

* WHERE...Manitowoc, Brown, Door, and Kewaunee Counties.

* WHEN...From 6 AM to 4 PM CST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and an isolated power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects that could be blown around, such as Christmas 
decorations.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

JLA
5 follow-up statements
086 
WWUS73 KGRB 201810
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1210 PM CST Wed Nov 20 2024

WIZ022-039-040-050-210215-
/O.CON.KGRB.WI.Y.0006.241121T1200Z-241121T2200Z/
Door-Brown-Kewaunee-Manitowoc-
Including the cities of Green Bay, Kewaunee, Manitowoc, Sister
Bay, Sturgeon Bay, Two Rivers, Fish Creek, and Luxemburg
1210 PM CST Wed Nov 20 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 4 PM CST THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Manitowoc, Brown, Door, and Kewaunee Counties.

* WHEN...From 6 AM to 4 PM CST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

JG
831 
WWUS73 KGRB 210207
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
807 PM CST Wed Nov 20 2024

WIZ022-039-040-050-211200-
/O.CON.KGRB.WI.Y.0006.241121T1200Z-241121T2200Z/
Door-Brown-Kewaunee-Manitowoc-
Including the cities of Luxemburg, Sister Bay, Sturgeon Bay,
Manitowoc, Fish Creek, Two Rivers, Green Bay, and Kewaunee
807 PM CST Wed Nov 20 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 4 PM CST THURSDAY...

* WHAT...Northwest to north winds 20 to 30 mph with gusts up to 45 
  mph expected.

* WHERE...Manitowoc, Brown, Door, and Kewaunee Counties.

* WHEN...From 6 AM to 4 PM CST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down, causing isolated power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects that could be blown around, such as Christmas 
decorations.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Kieckbusch
832 
WWUS73 KGRB 210825
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
225 AM CST Thu Nov 21 2024

WIZ022-039-040-050-211800-
/O.EXT.KGRB.WI.Y.0006.241121T1200Z-241121T2100Z/
Door-Brown-Kewaunee-Manitowoc-
Including the cities of Luxemburg, Sturgeon Bay, Manitowoc, Green
Bay, Sister Bay, Kewaunee, Fish Creek, and Two Rivers
225 AM CST Thu Nov 21 2024

...WIND ADVISORY NOW IN EFFECT FROM 6 AM THIS MORNING TO 3 PM CST 
THIS AFTERNOON...

* WHAT...Northwest to north winds 20 to 30 mph with gusts up to 45 
  mph expected. The strongest winds are expected between 8 am and 1 
  pm, especially near the Bay and along the Lake Michigan shore.

* WHERE...Manitowoc, Brown, Door, and Kewaunee Counties.

* WHEN...From 6 AM this morning to 3 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down, causing isolated power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects that could be blown around, such as Christmas 
decorations.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

JLA
588 
WWUS73 KGRB 211743
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1143 AM CST Thu Nov 21 2024

WIZ022-039-040-050-212045-
/O.CON.KGRB.WI.Y.0006.000000T0000Z-241121T2100Z/
Door-Brown-Kewaunee-Manitowoc-
Including the cities of Sturgeon Bay, Green Bay, Luxemburg, Fish
Creek, Kewaunee, Manitowoc, Two Rivers, and Sister Bay
1143 AM CST Thu Nov 21 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* WHAT...North to northwest winds 20 to 25 mph with gusts up to 45 
  mph expected. Strongest winds are expected early this afternoon, 
  especially near the Bay and along the lakeshore.

* WHERE...Manitowoc, Brown, Door, and Kewaunee Counties.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down, causing isolated power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects that could be blown around, such as Christmas 
decorations.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

JG
296 
WWUS73 KGRB 212019
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
219 PM CST Thu Nov 21 2024

WIZ022-039-040-050-212130-
/O.CAN.KGRB.WI.Y.0006.000000T0000Z-241121T2100Z/
Door-Brown-Kewaunee-Manitowoc-
Including the cities of Sturgeon Bay, Green Bay, Luxemburg, Fish
Creek, Kewaunee, Manitowoc, Two Rivers, and Sister Bay
219 PM CST Thu Nov 21 2024

...WIND ADVISORY IS CANCELLED...

Wind gusts have dropped below criteria in the affected areas.

$$

For more information, visit us at http://www.weather.gov/GreenBay

JG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this wind advisory went out at Nov 19, 10:35 PM CST, 4 hours 5 minutes earlier. Its key messages:

  • Light snow accumulations will be possible across north-central and northeast Wisconsin Wednesday night into Thursday morning. Wet snowfall combined with gusty north winds could lead to slippery travel for the Thursday morning commute.
  • Gusty north/northwest winds may result in additional chances for gales on Lake Michigan Thursday afternoon.
Area forecast discussion, Nov 19, 10:35 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1035 PM CST Tue Nov 19 2024

Updated aviation portion for 06Z TAF issuance

.KEY MESSAGES...

- Light snow accumulations will be possible across north-central
  and northeast Wisconsin Wednesday night into Thursday morning.
  Wet snowfall combined with gusty north winds could lead to
  slippery travel for the Thursday morning commute.

- Gusty north/northwest winds may result in additional chances for
  gales on Lake Michigan Thursday afternoon.

&&

.DISCUSSION...
Issued at 307 PM CST Tue Nov 19 2024

Short Term...Tonight and Wednesday

Decaying 985 mb surface low has continued to lift north, crossing
the US/Canada border into Manitoba mid-afternoon. Mid-level dry
air has thus taken over as potent negatively-tilted trough is
absorbed by closed 500 mb energy over the northern Plains,
effectively ending any lingering showers from south to north
across the forecast area. Post-frontal winds have gradually
subsided through early this afternoon, veering to southwesterly.
However, surface warming paired with steep low-level lapse rates
have allowed 30 to 35 knot winds at 900 mb to mix down to the
surface, resulting in persistent breezy conditions and gusts to 30
mph from central to east-central Wisconsin.

Precip... Volatile pattern to continue as active synoptic regime
brings several chances for precip through the end of the week.
Expect a lull in precip late tonight through tomorrow morning
before shortwave energy arriving from the Intermountain West
brings additional chances for showers/flurries tomorrow afternoon.
Ptype will be tricky as temperatures hover at/slightly above
freezing, although suspect that some wet flakes will mix in
especially over central Wisconsin given a strong push of cold air
advection and sufficient DGZ depth (~4 to 5K ft). This being
said, surface temps in the mid 30s should hinder any accumulation.
Main forecast concern then centers around rain/snow chances
Wednesday night into Thursday as closed upper-level energy spins
up a surface low between Lakes Huron and Ontario, retrograding
back over Michigan Thursday afternoon. More on this in the long-
term.

Winds... Following a brief period of light winds late tonight
through early Wednesday afternoon, west/northwest winds will
begin to ramp up later Wednesday afternoon as the pressure
gradient tightens up along the back edge of the Great Lakes
surface low. Surface gusts between 20 and 25 mph will be possible
from central to east-central Wisconsin Wednesday afternoon,
increasing into Thursday.

Long Term...Wednesday Night Through Tuesday

The main focus of the extended will be on the evolution of the
low pressure system over the Great Lakes Wednesday night through
Thursday.

A fairly complex pattern will start off the extended period
Wednesday night into Thursday morning, as a strong southern stream
shortwave phases with a passing upper low pressure system. The
interaction of these two features will trigger cyclogenesis at the
surface over Michigan. Latest ensemble runs continue to show
signs that the resulting low will retrograde westwards into Lake
Michigan and pass north to south along the shoreline. Considerable
uncertainty remains on the exact timing of precipitation onset
and airmass exchange during this Thursday overnight period.

In terms of airmass exchange, the colder air continues to show a
path from Minnesota through southeastern Wisconsin into Illinois/
Indiana. The warmer air associated with the southern stream
shortwave however will wrap around the low, passing
counterclockwise around Michigan and arriving in our area from the
north sometime Thursday morning. The separation in timing
generally indicates that any precipitation that occurs late
Wednesday evening through Thursday overnight will likely be snow
for most of the region before transitioning over to rain again by
late Thursday morning, marking the first chance for accumulation
snowfall for most of the region.

In terms of amounts, the best potential will likely be across far
north-central Wisconsin where lake enhancement can play a role and
areas of east-central Wisconsin and southwards where the coldest
air will move overnight. Uncertainty remains fairly high in terms
of the total amounts, as some of the operational models bring at
least a couple inches to much of the Lake Michigan shoreline.
It's worth noting as well that a few of the latest ensembles, do
show a drier overnight period, especially earlier on, as the
surface low mentioned above remains more northwesterly. If this
signal holds, some of the highest snowfall amounts (a couple
inches) will become less likely. While snow timing/amount
confidence remains low during this period, wind gusts potential
remains high, as strong winds are quite likely to accompany this
system. Gusts in the 35-45 mph range will be possible as the
surface low passes over Lake Michigan.

All together this makes Thursday morning to be the period to watch
for the greatest impacts to the morning commute as this is the
first snowfall of the season and may feature low visibility given
the winds and potential snow.

Behind this busy start to the forecast, a period of relatively
quieter weather is anticipated for the end of the work week and
the weekend. Early signals then suggest that another system may
cross the region early next week, with some potential for some
wintry precipitation mixing in at times overnight.

&&

.AVIATION...for 06Z TAF Issuance
Issued at 1020 PM CST Tue Nov 19 2024

Overcast skies and MVFR/low-end VFR ceilings covered the region
late this evening, but partial clearing was approaching from SE
MN and WC WI. Expect ceilings to rise to VFR across most of the
area overnight, with partial clearing also occurring at times
overnight into Wednesday morning. MVFR ceilings may return to NC/C
WI, especially Wednesday afternoon and evening. SW-W winds will
subside overnight, gust to 15 to 20 kts during the late morning
and afternoon, then turn NW and remain gusty during the evening.

Most of the TAF period should be dry, though there is a small
chance of rain showers in eastern WI early Wednesday morning as
the LFQ of a jet streak arrives. There will also be scattered snow
showers in central WI during the late afternoon/early evening as
an upper level low moves into the region.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Goodin/Uhlmann
AVIATION.......Kieckbusch
Hazardous weather outlook, Nov 19, 3:00 PM CST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
300 PM CST Tue Nov 19 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
300 PM CST Tue Nov 19 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a 30-50% chance for snowfall over 1 inch across north-
central and eastern Wisconsin on Wednesday night into Thursday
morning. The wet snowfall combined with gusty north winds 30-40
mph could lead to slippery travel for the Thursday morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-202100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
300 PM CST Tue Nov 19 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Small Craft Advisory remains in effect through this evening for
the Lake Michigan nearshore waters due to high waves.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a 30 percent chance for northwest to north gales on
Wednesday night into Thursday.

Goodin/Uhlmann

In the hours before

Special weather statement, Nov 19, 8:52 PM CST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Green Bay WI
852 PM CST Tue Nov 19 2024

WIZ038>040-048>050-201100-
Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
852 PM CST Tue Nov 19 2024

...SNOW EXPECTED TO IMPACT THE THURSDAY MORNING COMMUTE IN THE
FOX VALLEY AND LAKESHORE AREAS...

A quick shot of snow is expected to move through the Fox Valley
and lakeshore areas south of Algoma Thursday morning. The snow
may be moderate to heavy at times, with the main impacts
occurring between 4 am and 8 am. The snow will occur in
conjunction with winds gusting to 30 to 35 mph, so poor
visibility and hazardous travel conditions are anticipated for
the early morning commute. Snow accumulations of 1 to 2 inches are
possible on grassy surfaces, but slippery conditions may occur on
elevated roads surfaces like bridges and overpasses.

This will be the first snowfall of the season in the Fox Valley
and lakeshore areas, and it will likely bring hazardous travel
conditions for the Thursday morning commute. Motorists should
prepare for a return to winter driving conditions.

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 11:59 PM CSTGale WatchGRB3 hr
Nov 20, 2:31 AM CSTWinter Weather AdvisoryGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Marinette and 3 more32 hr
Nov 20, 2:48 AM CSTGale WarningGRB35 hr

Nearby

Wind Advisories in Wisconsin, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.